Hail, Wyoming
- When
- June 17, 1:10 PM EST
- Where
- Wyoming County, Castile
- Measured
- 0.88 in hail
- Reported by
- Social Media
- Coordinates
- 42.630, -78.050
Scattered showers and thunderstorms developed in a warm, humid air mass during the afternoon hours. These were followed by a large area of showers and thunderstorms associated with low pressure moving across the Great Lakes into southern Ontario and then Quebec.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Scattered showers and thunderstorms developed in a warm, humid air mass during the afternoon hours. These were followed by a large area of showers and thunderstorms associated with low pressure moving across the Great Lakes into southern Ontario and then Quebec. Several of the thunderstorms produced strong, damaging winds. Damage was mainly reported as downed trees and wires however there were some reports of structural and other damage. These included, for example, the soffit blown off a house in Marion, several automobiles damaged by falling trees, and ten utility poles downed in Spencerport. The thunderstorms also produced hail up to one-and-one-quarter inch. Hail was reported in Castile, near Windecker and in Lowville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 17, 10:38 AM EST, 2 hours 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 1138 AM EDT TUE JUN 17 2014 .SYNOPSIS... A VERY WARM AND HUMID AIRMASS TODAY WILL GIVE WAY TO SHOWERS AND THUNDERSTORMS. A FEW THUNDERSTORMS WILL BLOSSOM ON A LAKE BREEZE BOUNDARY THIS AFTERNOON ACROSS SOUTHWESTERN NEW YORK STATE...THEN A RATHER LARGE AREA OF SHOWERS AND THUNDERSTORMS WILL PASS ACROSS WESTERN AND CENTRAL NEW YORK LATER THIS AFTERNOON AND EVENING. SOME OF THESE STORMS MAY PRODUCE STRONG WIND GUSTS...HEAVY RAIN AND POSSIBLE HAIL ACROSS WESTERN NEW YORK. SHOWERS AND THUNDERSTORMS WILL LINGER INTO WEDNESDAY BEFORE A COLD FRONT DROPS ACROSS THE REGION AND USHERS IN A REFRESHING AND DRIER AIRMASS. && .NEAR TERM /THROUGH TONIGHT/... A BROAD AREA OF HIGH PRESSURE ALOFT IS FOUND CENTERED OVER THE SOUTHEAST STATES THIS MORNING. THIS FEATURE WILL ALLOW THE MORNING TO START QUIET THOUGH WARM AND HAZY. A WARMING SOUTHWEST FLOW AND DAYTIME SUNSHINE WILL ALLOW THIS SURFACE AIRMASS TO WARM INTO THE 80S...AND UPPER 80S ACROSS THE NORTHERN NIAGARA FRONTIER AND GENESEE VALLEY. SHOWERS AND THUNDERSTORMS ACROSS LOWER MICHIGAN AND SOUTHERN ONTARIO HAVE BEEN TRACKING EAST-NORTHEAST AND WILL MISS OR GRAZE THE WESTERN COUNTIES AS SOUTHWEST BOUNDARY LAYER WINDS SHOULD KEEP THIS ROUND OF CONVECTION AWAY FROM THE REGION. THE FORECAST AREA WILL BE UNDER A WARMER AND MORE HUMID AIRMASS LATER IN THE DAY WITH A BEVY OF SEVERE WEATHER INDICES POINTING TOWARD THE DEVELOPMENT OF THUNDERSTORMS CAPABLE OF GUSTY OR DAMAGING WINDS, VERY HEAVY RAIN AND SOME HAIL. LIFTED INDEX FALLS TO -6 WITH SBCAPE IN EXCESS OF 200 J/KG AND PRECIPITABLE WATER VALUES OF 1.75 INCH OR GREATER. ONE FACTOR LIMITING HAIL SIZE IS THE HEIGHT OF THE WET BULB ZERO AT 11KFT...ALLOWING A DEEPER MELTING LAYER. SHOULD A LINE OR DAMAGING STORMS FORM DURING THE EARLY PART OF THE EVENING...EXPECT IT TO TURN TOWARD THE SOUTHEAST BY SHORTLY AFTER SUNSET AND AVOID THE NORTHERN FINGER LAKES AND EASTERN LAKE ONTARIO REGION...BUT THEY SHOULD NOT BE UNAFFECTED BY THIS STORMY PATTERN AS THE MODELS INDICATE THE CORE OF THE CONVECTION WILL CROSS THIS REGION LATE IN THE EVENING TO SHORTLY AFTER MIDNIGHT. TEMPERATURES WILL REMAIN QUITE MILD WITH LOW TEMPS IN THE MID TO UPPER 60S AND IT WILL FEEL QUITE MUGGY AS WELL. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... CONVECTIVE COMPLEX ALONG FRONTAL BOUNDARY PUSHING SOUTHWARD THROUGH THE REGION MAY BE ONGOING WEDNESDAY MORNING AIDED BY SHORTWAVE PUSH EAST FROM THE GREAT LAKES. DIFFICULT TO PLACE GREATEST THREAT AREA... BUT PROPAGATION VECTORS SUGGEST THE NORTHERN EXTENT COULD CROSS A GOOD PORTION OF THE AREA WEDNESDAY MORNING. AM NOT ENTIRELY SOLD ON THIS IDEA WITH INSTABILITY FORECASTS SHOWING A FURTHER SOUTHEAST PROPAGATION INTO AND THROUGH THE SOUTHERN TIER/NORTHERN PENNSYLVANIA. THIS FRONTAL BOUNDARY WILL BECOME MOSTLY STATIONARY DURING THE REMAINDER OF WEDNESDAY INTO WEDNESDAY NIGHT RESULTING IN AN ADDITIONAL THREAT FOR CONVECTION. UNCERTAINTY REMAINS AT THIS POINT IN THE FORECAST WITH MODELS STILL SHOWING QUITE A DIFFERENCE REGARDING THIS FRONTAL FEATURE. BEYOND WEDNESDAY NIGHT...HAVE TAKEN A DECIDEDLY DRIER APPROACH FOR THURSDAY THROUGH THURSDAY NIGHT...MOST GUIDANCE SUGGESTING CONSIDERABLE DRY AIR ADVECTING INTO THE REGION AROUND DEVELOPING HUDSON BAY HIGH. BUILDING OF OVERHEAD MID LEVEL RIDGE AXIS ONLY FURTHER SUPPORTS A DRIER SCENARIO. HUMID/MUGGY TEMPERATURES AT OR ABOVE NORMAL TO START THE PERIOD WILL END WITH MORE COMFORTABLE AND COOLER TEMPERATURES BY THE END OF THE PERIOD. && .LONG TERM /FRIDAY THROUGH MONDAY/... A LOW AMPLITUDE PROGRESSIVE FLOW WILL BE IN PLACE ACROSS THE LOWER 48 AS WE OPEN THIS PERIOD...BUT AS WE PROGRESS THROUGH THE WEEKEND... THE FLOW WILL BUCKLE AND GENERAL TROUGHINESS WILL SET UP OVER EASTERN CANADA AND THE NORTHEASTERN UNITED STATES. THIS WILL RESULT IN SEASONABLE TEMPERATURES DURING THE PERIOD WITH NO TROUBLESOME HUMIDITY TO WORRY ABOUT. IN TERMS OF PRECIPITATION...THE STRONG SFC HIGH CENTERED OVER HUDSON BAY WILL REMAIN IN CONTROL ACROSS THE LOWER GREAT LAKES FOR ONE MORE DAY...SO FRIDAY SHOULD PROVE WITH AMPLE SUNSHINE AND COMFORTABLE CONDITIONS. AS THE RIDGE OVER THE UPPER GREAT LAKES BREAKS DOWN DURING THE WEEKEND...THE DOOR WILL OPEN TO SOME MOISTURE TO ADVECT TO THE EAST. THIS IN COMBINATION WITH SOME SUBTLE MID LEVEL DISTURBANCES WILL RESULT IN SLGT/LOW CHC POPS FOR BOTH DAYS OF THE WEEKEND. THE VAST MAJORITY OF THE TIME/REGION SHOULD BE RAIN FREE THOUGH. ON MONDAY...A STRONG SHORTWAVE WILL CROSS THE LOWER GREAT LAKES AND OFFER A HIGHER CHANCE FOR MORE WIDESPREAD SHOWER/THUNDERSTORM ACTIVITY. && .AVIATION /16Z TUESDAY THROUGH SATURDAY/... AT 12Z VFR FLIGHT CONDITIONS WERE FOUND ACROSS MUCH OF THE REGION. THE EXCEPTIONS ARE WITHIN THE SOUTHERN TIER WHERE VALLEY FOG WILL DISSIPATE OVER THE NEXT FEW HOURS AS DAYTIME INSOLATION INCREASES MIXING HEIGHTS. ALSO SOME PATCHES OF FOG AND LOW CLOUDS ARE ACROSS THE NORTH COUNTRY. THIS TOO SHOULD DISSIPATE BY MID MORNING. EXPECT LARGELY VFR FLIGHT CONDITIONS THROUGH ABOUT 21-00Z WITH JUST A STRAY SHOWER OR THUNDERSTORM...MAINLY INLAND ACROSS THE SOUTHERN TIER AND DRIFTING INLAND TOWARDS THE SOUTHERN GENESEE VALLEY. WILL INSERT A VCTS IN THE KJHW TAF AS COVERAGE SHOULD BE ISOLATED TO SCATTERED. AROUND 21-00Z SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD AS A SHORTWAVE SPAWNS A NEW CONVECTIVE COMPLEX. THERE IS STILL SOME UNCERTAINTY AS TO THE TRACK...BUT TAKING A CLIMATOLOGICAL TRACK EXPECT THE BULK OF THE SHOWERS AND THUNDERSTORMS TO IMPACT THE 4 WESTERN TAF SITES. THIS COMPLEX WILL LIKELY FORM TO THE WEST AND NORTH OF THE KBUF/KIAG AIRFIELDS...THEN TRACK SOUTH AND EAST ACROSS WNY AND PORTIONS OF CNY. SOME OF THESE STORMS COULD BRING HEAVY RAINFALL WITH IFR VSBYS/ WHILE ALSO PRODUCING LOCALIZED STRONGER WIND GUSTS. THIS COMPLEX WILL DROP SE OF THE AIRFIELDS SHORTLY AFTER 06Z WITH A FEW TRAILING SHOWERS WITHIN A NOW STABILIZING ENVIRONMENT. OUTLOOK... WEDNESDAY...MAINLY VFR WITH SCATTERED SHOWERS AND THUNDERSTORMS AND ASSOCIATED BRIEF MVFR/IFR. THURSDAY THROUGH SATURDAY...VFR. && .MARINE... A WARM AIRMASS WILL LIMIT THE WAVE ACTION ON THE LAKES THROUGH THE REMAINDER OF THE WEEK. A COMPLEX OF THUNDERSTORMS WILL DROP ACROSS THE LOWER LAKES LATER TODAY AND OVERNIGHT AND THESE STORMS COULD BRING LOCALIZED STRONG WINDS. THUNDERSTORMS WILL REMAIN A POSSIBILITY THROUGH WEDNESDAY BEFORE A COLD FRONT DROPS SOUTHWARD ACROSS THE LAKES WEDNESDAY NIGHT AND BRINGS A REFRESHING LIGHT NORTHWESTERLY BREEZE. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...THOMAS NEAR TERM...THOMAS/WCH SHORT TERM...TMA LONG TERM...TMA AVIATION...THOMAS MARINE...THOMAS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 626 AM EDT TUE JUN 17 2014 NYZ001>004-010>014-085-181030- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN ERIE-GENESEE-WYOMING- LIVINGSTON-ONTARIO-SOUTHERN ERIE- 626 AM EDT TUE JUN 17 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT. THE PRIMARY THREAT IS DAMAGING WINDS. THE STORMS WILL ALSO HAVE THE POTENTIAL FOR PRODUCING HEAVY RAINFALL WHICH COULD LEAD TO LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS WILL HAVE THE POTENTIAL FOR PRODUCING HEAVY RAINFALL WHICH COULD LEAD TO LOCALIZED FLOODING WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ019>021-181030- CHAUTAUQUA-CATTARAUGUS-ALLEGANY- 626 AM EDT TUE JUN 17 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT. THE PRIMARY THREAT IS DAMAGING WINDS. THE STORMS WILL ALSO HAVE THE POTENTIAL FOR PRODUCING HEAVY RAINFALL WHICH COULD LEAD TO LOCALIZED FLOODING .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS WEDNESDAY. THE PRIMARY THREAT IS DAMAGING WINDS. THE STORMS WILL ALSO HAVE THE POTENTIAL FOR PRODUCING HEAVY RAINFALL WHICH COULD LEAD TO LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ005>008-181030- NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- 626 AM EDT TUE JUN 17 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS WILL HAVE THE POTENTIAL FOR PRODUCING HEAVY RAINFALL WHICH COULD LEAD TO LOCALIZED FLOODING TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS WILL HAVE THE POTENTIAL FOR PRODUCING HEAVY RAINFALL WHICH COULD LEAD TO LOCALIZED FLOODING WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-LOZ030-042>045-062>065-SLZ022-024-181030- UPPER NIAGARA RIVER AND BUFFALO HARBOR-LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 626 AM EDT TUE JUN 17 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ040-041-181030- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- 626 AM EDT TUE JUN 17 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
The Buffalo radar (KBUF), 66 km away, was scanning. The volume nearest the first event began at 18:11 UTC.
34 thunderstorm wind, 3 hail. Local standard time, as filed.
Law enforcement reported wires downed by thunderstorm winds.
Law enforcement reported wires downed by thunderstorm winds.
The public reported large branced down on Route 104.
The public reported damage to house in Marion and many broken branches.
Thunderstorm winds downed power poles and wires.
Officials reported trees downed by thunderstorm winds.
Thunderstorm winds downed trees and wires on Park Avenue in Waterport.
Officials reported trees and wires down in Wilson.
Officials reported trees and wires downed on Route 104.
Officials reported trees downed by thunderstorm winds.
Officials reported trees downed by thunderstorm winds.
Officials reported trees and wires downed by thunderstorm winds.
Officials reported trees and wires downed by thunderstorm winds.
Officials reported trees and wires downed by thunderstorm winds.
Officials reported trees downed by thunderstorm winds.
The public reported a large tree down on Huntington Parkway in Hamlin.
The media reported ten power poles downed by thunderstorm winds in Spencerport.
Officials reported trees and wires downed by thunderstorm winds.
A trained spotter reported trees down on Niagara Falls Boulevard.
Officials reported trees and wires downed by thunderstorm winds.
The public reported trees and wires downed by thunderstorm winds.
The public reported trees and wires downed by thunderstorm winds.
The public reported trees and wires downed by thunderstorm winds.
Officials reported trees and wires downed by thunderstorm winds.
Officials reported trees downed by thunderstorm winds.
Officials reported trees and wires downed by thunderstorm winds on Route 11.
Officials reported trees and wires downed by thunderstorm winds.
Officials reported trees and wires downed by thunderstorm winds.
Trained spotters reported trees and wires downed by thunderstorm winds.
Officials reported trees and wires downed by thunderstorm winds.
Officials reported trees and wires downed by thunderstorm winds.
Officials reported trees and wires downed by thunderstorm winds.
Officials reported trees and wires downed by thunderstorm winds.
Law enforcement reported trees and wires downed by thunderstorm winds on Route 19.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2014Every state in 2014This day in weather historyWarnings in New York, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 529652, 529653, 529654, 529655, 529657, 529658, 529660, 529661, 529662, 529664, 529665, 529666, 529668, 529669, 529670, 529671, 529672, 529673, 529674, 529675, 529676, 529677, 529678, 529679, 529680, 529681, 529682, 529683, 529684, 529685, 529686, 529687, 529688, 529689, 529690, 529691, 529693.